Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 221, NWS Lincoln, IL

July 5, 2000Effingham County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 5, 2000, 6:21 PM CDT for Effingham County, Illinois. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 5, 2000, 6:21 PM CDT (23:21 UTC)
Expired
Jul 5, 2000, 7:15 PM CDT
In force
54 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Effingham County, IL

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:46 PM CDTThunderstorm WindAltamont, ILSeveral power lines were blown down in Altamont.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 6:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 052322
SVRSPI
ILC049-060015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
621 PM CDT WED JUL 5 2000

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EFFINGHAM COUNTY IN SOUTHEAST ILLINOIS

* UNTIL 715 PM CDT

* AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF BEECHER CITY...OR ABOUT
  11 MILES NORTHEAST OF VANDALIA...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEECHER CITY
  ALTAMONT
  SHUMWAY
  WATSON
  EFFINGHAM
  TEUTOPOLIS
  DIETERICH
  MONTROSE

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3921 8882 3893 8881 3891 8837 3918 8838

HEDGES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:25 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 5, 3:25 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
325 PM CDT WED JUL 5 2000

NOT A GREAT DEAL OF TIME TO LOOK AT MODEL DATA WITH FLOODING
OCCURRING IN CWA AND SVR WATCH IN EFFECT. FORECAST CONCERNS
WL BE PRECIP COVERAGE OVR CWA TNT AND DVLPMT OF H5 RIDGE
ACRS THE CNTRL US FOR THE WEEKEND.

NEXT IN A SERIES OF MCS/S STREAKING FOR WRN IL LATE THIS AFTN AND
EVENING. IR AND WATER VAPOR INDICATING SECOND CONVECTIVE COMPLEX
MERGING WITH ERN IA STORMS. USING 1000-500 MB THICKNESSES ISOPLETHS
WOULD SEEM TO INDICATE OUR SOUTHWEST HALF OF CWA IS IN LINE FOR THE
MOST SIG RAINFALL TNT. AFTR COORD WITH LSX...DVN...LOT AND HPC WL
HOIST FFA FOR ABOUT THE SRN HALF OF CWA...ROUGHLY ALONG AND SOUTH OF
A RUSHVILLE TO PARIS LINE. 3-6 INCHES OF RAIN FELL OVR PARTS OF SE
IL LATE LAST NIGHT INTO THIS MRNG SO FFG GUID DOWN THERE QUITE LOW.
BEST INSTABILITY ACRS CNTRL AND SOUTHEAST IL AND WOULD THINK
CONVECTION WOULD FOLLOW BEST INSTABILITY AND LOW LVL CONVERGENCE INTO
EARLY TNT. BNDRY NOT FCST BY MODELS TO MOVE MUCH THE NEXT SVL DAYS
AND THIS WL BE THE FOCUS FOR ADDL TSRA DVLPMT. TIMING AND LOCATION
AGAIN WL BE THE MAIN FORECAST CHALLENGE OVR THE NEXT SVL DAYS.

ETA AND AVN STILL INDICATING MUCH ADVERTISED AND POORLY FORECAST H5
RIDGE AXIS TO BUILD NWD ACRS THE MIDWEST FOR THE WEEKEND BRINGING
VERY WARM AND DRY WX TO THE MIDWEST. NO CHANGES PLANNED TO EFP AT
THIS TIME.

NOTE TO MEDIA...ZONES WL BE OUT BY 400 PM...SORRY FOR THE DELAY.

PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI BB 068/087 067/088 070 44643
PIA BB 067/085 068/087 068 44543
DEC BB 068/087 067/088 070 44643
CMI BB 067/084 068/085 067 44543
MTO BB 069/088 070/089 070 44843
LWV BB 072/089 072/090 072 44843

.ILX...FLASH FLOOD WATCH TNT ALONG AND SOUTH OF A RUSHVILLE TO
       PARIS LINE. ILZ040>044-047>057-061>063-066>068-071>073

SMITH

In the hours before

Local storm report, Jul 5, 1:06 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
106 PM CDT WED JUL 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    5 E STEWARDSON            IL   FLOOD
07/05/00   SHELBY                         REPORT IS COUNTYWIDE. LOW
                                          LYING AREAS AROUND LITTLE
                                          WABASH RIVER FLOODED. WATER
                                          OVER MANY COUNTY ROADS.
                                          LOCATION APPROXIMATED. FROM
                                          COUNTY ESDA.

1149 AM    EFFINGHAM                 IL   FLOOD
07/05/00   EFFINGHAM                      REPORT IS COUNTYWIDE.
                                          ROUTE 33 EAST OF EFFINGHAM
                                          CLOSED. ROUTE 40 WEST AND
                                          EAST OF EFFINGHAM CLOSED.
                                          WILL LOOSE PAVEMENT 1 MILE
                                          WEST OF EFFINGHAM. ROUTE 45
                                          SOUTH OF EFFINGHAM CLOSED.
                                          COUNTY ROADS COUNTYWIDE
                                          FLOODED. CSX RAILROAD
                                          TRACKS EAST OF EFFINGHAM
                                          CLOSED DUE TO MUDSLIDE. 1
                                          HOME IN TEUTOPOLIS...2
                                          TRAILERS AND 1 APARTMENT
                                          COMPLEX IN DIETERICH WERE
                                          FLOODED. FROM COUNTY ESDA.

1153 AM    NEWTON                    IL   FLOOD
07/05/00   JASPER                         REPORT IS COUNTYWIDE. MANY
                                          COUNTY ROADS FLOODED. 1
                                          VEHICLE IN CREEK AND 3
                                          EVACUATIONS FROM FLOODED
                                          HOMES. FROM COUNTY ESDA.

1201 PM    1 N NOBLE                 IL   FLOOD
07/05/00   RICHLAND                       ROAD COLLAPSED NORTH OF
                                          NOBLE AND VEHICLE STUCK.
                                          NUMEROUS ROADS AND LOW
                                          LYING AREAS THROUGHOUT THE
                                          COUNTY WERE UNDER WATER.
                                          FROM COUNTY ESDA.

GOETSCH
Local storm report, Jul 5, 5:12 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
512 PM CDT WED JUL 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    RUSHVILLE                 IL   WIND DAMAGE
07/05/00   SCHUYLER                       A 1-1.5 FOOT
                                          DIAMETER...35-40 FEET TALL
                                          TREE WAS BLOWN DOWN...PLUS
                                          POWER LINES BLOWN DOWN.
                                          FROM ESDA.

0435 PM    WINCHESTER                IL   WIND DAMAGE
07/05/00   SCOTT                          ONE TREE WAS BLOWN DOWN ON
                                          ROUTE 106 EAST OF
                                          WINCHESTER...WITH ANOTHER
                                          TREE BLOWN DOWN ON MAIN
                                          STREET IN DOWNTOWN
                                          WINCHESTER. FROM ESDA.

0509 PM    WAVERLY                   IL   WIND DAMAGE
07/05/00   MORGAN                         POWER LINES WERE BLOWN
                                          DOWN. FROM ESDA.

GOETSCH
Local storm report, Jul 5, 5:25 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
525 PM CDT WED JUL 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

!0515 PM    AUBURN                    IL   WIND DAMAGE
07/05/00   SANGAMON                       POWER LINES BLOWN DOWN.
                                          FROM COUNTY ESDA.

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:00 AM CDTFlash Flood WarningILXClay, Effingham, Richland3 hr
Jul 5, 4:30 AM CDTFlash Flood WarningILXEffingham90 min
Jul 5, 7:55 AM CDTFlash Flood WarningILXEffingham, Jasper2 hr
Jul 5, 8:57 AM CDTFlash Flood WarningILXClay, Effingham, Jasper, Lawrence, Richland, Shelby4 hr
Jul 5, 3:14 PM CDTSevere Thunderstorm WarningILXSchuyler61 min
Jul 5, 3:55 PM CDTSevere Thunderstorm WarningILXCass, Mason, Morgan50 min
Jul 5, 3:55 PM CDTSevere Thunderstorm WarningILXFulton50 min
Jul 5, 3:55 PM CDTSevere Thunderstorm WarningILXScott50 min
Jul 5, 4:40 PM CDTSevere Thunderstorm WarningILXCass, Mason, Menard, Sangamon65 min
Jul 5, 4:40 PM CDTSevere Thunderstorm WarningILXMorgan65 min
Jul 5, 5:25 PM CDTSevere Thunderstorm WarningILXChristian65 min
Jul 5, 6:00 PM CDTSevere Thunderstorm WarningILXShelby60 min
Jul 5, 6:59 PM CDTSevere Thunderstorm WarningILXJasper61 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.